Alert archive / Wyoming / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 9, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Jun 13, 2009, 3:53 PM MDT for Natrona County, Wyoming. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 13, 2009, 3:53 PM MDT (21:53 UTC)
- Expired
- Jun 13, 2009, 4:30 PM MDT
- In force
- 37 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
County Natrona County, WY
The radar
The Riverton/Lander radar (KRIW), 137 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 1:56 PM MDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 1227 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:27 PM MDT, 26 minutes earlier.
Area forecast discussion, Jun 13, 3:27 PM MDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 327 PM MDT SAT JUN 13 2009 .SHORT TERM...TONIGHT THROUGH TUESDAY THIS EVENING...BY FAR SHOULD BE THE MOST ACTIVE FOR THE SHORT TERM. A STRONG SHORTWAVE/TROUGH ACROSS SOUTH CENTRAL UTAH/FOUR CORNERS AREA WILL KEEP MOVING NORTHEAST. THE EASTERN/SOUTHERN AREAS WILL BE INFLUENCED BY A LEFT FRONT QUAD OF AN 100KT UPPER LEVEL JET ASSOCIATED WITH THIS TROUGH THROUGH LATE EVENING. THIS FORCING COMBINED WITH VERY JUICY SURFACE DEWPOINTS...WEAK EASTERLY UPSLOPE COMPONENT AND MODERATE INSTABILITY ALL SUGGEST A GOOD CHANCE FOR SCATTERED TO NUMEROUS THUNDERSTORMS. HAVE PUT IN SEVERE WORDING ACROSS THE EAST AND SOUTH...WHERE THE BEST INSTABILITY AND SHEAR ARE LOCATED. LARGE HAIL...DAMAGING WINDS WILL BE THE MAIN HAZARDS...BUT CANNOT RULE OUT AN ISOLATED TORNADO DUE THE LOW LEVEL SHEAR. WEST OF THE DIVIDE...EXPECT WIDESPREAD SHOWERS AND THUNDERSTORMS...BUT INSTABILITY IS LESS...SO EXPECTING STORMS TO BE SUB SEVERE. THERE IS ALSO A THREAT FOR SOME FLOODING DUE TO THE INTENSITY OF RAINS EAST...AND TRAINING OF STORMS WEST...BUT NOT ENOUGH COVERAGE TO WARRANT A FLASH FLOOD WATCH AT THIS TIME. BY MIDNIGHT...THE ACTIVITY IS EXPECTED TO DECREASE IN COVERAGE AND MAINLY AFFECT WESTERN AND NORTHERN AREAS. SNOW LEVELS WILL BE AROUND 9500 FEET WITH A POSSIBLE COUPLE OF INCHES ACROSS NORTHWESTERN HIGH COUNTRY. ANOTHER SHORTWAVE IS EXPECTED TO AFFECT THE AREA ON SUNDAY...BUT A LEE CYCLOGENSIS WILL RESULT IN SOUTHWEST WINDS USHERING IN SLIGHTLY DRIER AIR INTO THE REGION. THIS IN COMBINATION WITH LESS INSTABILITY SHOULD RESULT IN LESS COVERAGE AND WEAKER STORMS SUNDAY/SUNDAY EVENING THAN WHAT WE ARE SEEING THIS EVENING. A WEAK UPPER LOW TO THE WEST...CUT OFF FROM THE MAIN FLOW...WILL GIVE THE WEST/NORTHWEST THE BEST SHOT AT CONVECTION SUNDAY AND MONDAY. THIS FEATURE IS EXPECTED TO WEAKEN AND SHEAR OUT BY TUESDAY...AS WEAK UPPER LEVEL RIDGE BUILDS INTO THE AREA. ALTHOUGH A DRYING TREND IS EXPECTED MONDAY AND TUESDAY...ENOUGH MOISTURE WILL STILL BE PRESENT...ESPECIALLY FOR DIURNAL CONVECTION...TO KEEP ISOLATED TO LOCALLY SCATTERED CONVECTION IN THE FORECAST. TEMPERATURES ARE EXPECTED TO BE REMAIN JUST SLIGHTLY BELOW AVERAGE DURING THE SHORT TERM. .LONG TERM...TUESDAY NIGHT THROUGH SATURDAY MODELS PUT WY IN A SHORTWAVE RIDGE ON TUE WITH AN UPPER LOW NEAR THE SOUTHERN CALIFORNIA COAST AND A TROUGH OVER THE NORTHERN PLAINS. MODELS STILL SHOW DECENT INSTABILITY AND STEEP LAPSE RATES TUE PM AND EVE. HAVE MAINTAINED THE SCATTERED SHOWERS AND STORMS. A NORTHERN STREAM TROUGH PUSHES INTO MONTANA AND WY BY LATE WED INTO WED NIGHT. THIS WOULD LEAD TO A CHANCE OF SHOWERS AND STORMS OVER THE REGION WITH A GOOD CHANCE IN THE WESTERN MTS. GFS MODEL KEEPS A CYCLONIC FLOW OVER THE AREA ON THURSDAY INTO THURS NIGHT. ECMWF IS A LITTLE QUICKER WITH THE THURS TROUGH. WILL KEEP CHANCE OF SHOWERS AND STORMS GOING THURS PM INTO THU NIGHT. WEST FLOW ALOFT ON FRIDAY WITH SOME DRYING INDICATED BY THE GFS/ECMWF. WILL KEEP CHANCE OF SHOWERS AND STORMS IN THE MTS WITH WIDELY SCATTERED ACTIVITY AT THE LOWER ELEVATIONS. GFS/ECMWF BACK THE FLOW ALOFT TO SW AND ATTEMPT TO BRING UPPER LOW OFF THE CALIFORNIA COAST INLAND NEXT SATURDAY/SAT NIGHT. IF SO THAT WOULD INCREASE SHOWER AND STORM COVERAGE OVER THE AREA. WILL START WITH SCATTERED COVERAGE FOR NOW AND SEE HOW THINGS EVOLVE IN THE COMING DAYS. HIGH TEMPS MAINLY IN THE 70S TUE AND WED. SLIGHTLY COOLER THURSDAY...THEN A LITTLE WARMER FRI AND SAT. && .AVIATION... AN UPPER LEVEL LOW PRESSURE TROUGH OVER THE WESTERN CONUS CONTINUES TO BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS INTO WEST CENTRAL WY THIS WEEKEND. OVERALL...VFR CONDITIONS WILL PREVAIL EXCEPT NEAR ANY STORMS. AFTERNOON AND EVENING THUNDERSTORMS THAT DO DEVELOP COULD CONTAIN HEAVY RAIN...SMALL HAIL AND SFC WIND GUSTS TO 45 MPH. ADDITIONALLY...OCNL MOUNTAIN OBSCURATIONS WILL OCCUR DURING AND AFTER THE CONVECTIVE SHOWERS. && .FIRE WEATHER... THE EVENING WILL BE QUITE ACTIVE...WITH A GOOD CHANCE OF STORMS ACROSS THE ENTIRE REGION. THE STRONGEST STORMS ARE EXPECTED TO BE EAST OF THE DIVIDE. BEYOND TONIGHT...EAST OF THE DIVIDE IS EXPECTED TO DRY OUT...WITH ACTIVITY MORE ISOLATED IN NATURE. HOWEVER...WEST OF THE DIVIDE...CLOSE TO AN UPPER LOW SPINNING ACROSS IDAHO...WILL CONTINUE TO GIVE AREAS WEST OF THE DIVIDE A GOOD CHANCE OF CONVECTION THROUGH MONDAY. BREEZY SOUTHWEST WINDS ARE EXPECTED IN THE ROCK SPRINGS TO CASPER CORRIDOR SUNDAY AND MONDAY. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...WM LONG TERM...AR AVIATION...KPL FIRE WEATHER...WM
Hazardous weather outlook, Jun 13, 2:22 PM MDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 222 PM MDT SAT JUN 13 2009 WYZ001>020-022>030-141200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 222 PM MDT SAT JUN 13 2009 ...TORNADO WATCH IN EFFECT FOR NATRONA COUNTY THROUGH 9 PM... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT MUCH OF WESTERN AND CENTRAL WYOMING AGAIN THIS AFTERNOON AND TONIGHT. SOME OF THE STORMS...ESPECIALLY ACROSS EASTERN SWEETWATER...FREMONT...NATRONA AND JOHNSON COULD BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN HAZARDS. HOWEVER...THERE IS EVEN A POTENTIAL FOR ISOLATED TORNADOES...MAINLY FOR NATRONA COUNTY. THE BEST TIME FOR THE STRONGEST STORMS WILL BE THROUGH AROUND 10 PM TONIGHT. IN ADDITION...HEAVY RAINFALL WITH THE STORMS IS EXPECTED THAT COULD CAUSE SOME LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN UNSETTLED WEATHER PATTERN WILL CONTINUE TO BRING A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH SUNDAY AND INTO NEXT WEEK...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT ANY RAINFALL AMOUNTS...HAIL-SIZE OVER ONE HALF INCH AND WIND GUSTS OVER 40 MPH. SPOTTERS ARE ALSO ENCOURAGED TO REPORT ANY BANKFULL STREAMS OR RIVERS. THANK YOU. TEAM RIVERTON
In the hours before
Special weather statement, Jun 13, 2:18 PM MDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 218 PM MDT SAT JUN 13 2009 WYZ014-025-026-132115- UPPER GREEN RIVER BASIN-UPPER GREEN RIVER BASIN FOOTHILLS-WIND RIVER MOUNTAINS WEST- 218 PM MDT SAT JUN 13 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SUBLETTE COUNTY UNTIL 315 PM MDT... AT 217 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR HWY JCT 189 AND 351...OR 6 MILES NORTHEAST OF BIG PINEY...MOVING NORTHEAST AT 35 MPH. HALF INCH HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THIS STORM. DANGEROUS CLOUD-TO-GROUND LIGHTNING IS POSSIBLE WITH THIS STORM. RESIDENTS IN CENTRAL SUBLETTE COUNTY...INCLUDING THE LOCATIONS OF HWY JCT 189 AND 351...U.S. HWY 189 MILE MARKER 120...MESA GAS FIELD...HWY JCT 191 AND 352...PINEDALE...FREMONT LAKE...WHITE PINE SKI AREA AND WILLOW LAKE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. C. BAKER
Special weather statement, Jun 13, 2:23 PM MDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 223 PM MDT SAT JUN 13 2009 WYZ017-019-132130- GREEN MOUNTAINS AND RATTLESNAKE RANGE-WIND RIVER BASIN- 223 PM MDT SAT JUN 13 2009 ...SIGNIFICANT WEATHER ADVISORY FOR FREMONT COUNTY UNTIL 330 PM MDT... AT 222 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES EAST OF SAND DRAW...OR 22 MILES NORTH OF JEFFREY CITY...MOVING NORTHEAST AT 20 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. RAINFALL AMOUNTS AROUND ONE-HALF INCH...AND DANGEROUS CLOUD-TO-GROUND LIGHTNING ARE POSSIBLE WITH THIS STORM. RESIDENTS IN EASTERN FREMONT COUNTY...INCLUDING THE LOCATIONS OF GAS HILLS RD MILE MARKER 30...GAS HILLS RD MILE MARKER 40 AND CASTLE GARDENS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. C. BAKER
Special weather statement, Jun 13, 2:37 PM MDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 237 PM MDT SAT JUN 13 2009 WYZ017-018-132115- LANDER FOOTHILLS-WIND RIVER BASIN- 237 PM MDT SAT JUN 13 2009 ...SIGNIFICANT WEATHER ADVISORY FOR FREMONT COUNTY UNTIL 315 PM MDT... AT 236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR ARAPAHOE...OR 9 MILES SOUTHWEST OF RIVERTON...MOVING NORTH AT 20 MPH. HALF INCH HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THIS STORM. DANGEROUS CLOUD-TO-GROUND LIGHTNING IS POSSIBLE WITH THIS STORM. RESIDENTS IN CENTRAL FREMONT COUNTY...INCLUDING THE LOCATIONS OF HUDSON...ARAPAHOE...RIVERTON AND U.S. HWY 26 MILE MARKER 110...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. C. BAKER
Special weather statement, Jun 13, 3:13 PM MDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 313 PM MDT SAT JUN 13 2009 WYZ014-025-026-132215- UPPER GREEN RIVER BASIN-UPPER GREEN RIVER BASIN FOOTHILLS-WIND RIVER MOUNTAINS WEST- 313 PM MDT SAT JUN 13 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SUBLETTE COUNTY UNTIL 415 PM MDT... AT 312 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR MESA GAS FIELD...OR 13 MILES SOUTH OF PINEDALE...MOVING NORTHEAST AT 25 MPH. HALF INCH HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THIS STORM. DANGEROUS CLOUD-TO-GROUND LIGHTNING IS POSSIBLE WITH THIS STORM. RESIDENTS IN CENTRAL SUBLETTE COUNTY...INCLUDING THE LOCATIONS OF MESA GAS FIELD...WENZ FIELD...U.S. HWY 191 MILE MARKER 90...BOULDER AND BOULDER LAKE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. C. BAKER
Special weather statement, Jun 13, 3:30 PM MDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 330 PM MDT SAT JUN 13 2009 WYZ015>017-132215- UPPER WIND RIVER BASIN-WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST- 330 PM MDT SAT JUN 13 2009 ...SIGNIFICANT WEATHER ADVISORY FOR FREMONT COUNTY UNTIL 415 PM MDT... AT 329 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR DIVERSION DAM REST AREA... OR 19 MILES NORTH OF FORT WASHAKIE...MOVING NORTHEAST AT 10 MPH. HALF INCH HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THESE STORMS. DANGEROUS CLOUD-TO-GROUND LIGHTNING IS POSSIBLE WITH THESE STORMS. RESIDENTS IN CENTRAL FREMONT COUNTY...INCLUDING THE LOCATIONS OF DIVERSION DAM REST AREA...U.S. HWY 287/26 MILE MARKER 90 AND BULL LAKE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. C. BAKER
Special weather statement, Jun 13, 3:38 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 338 PM MDT SAT JUN 13 2009 WYZ023>029-132345- STAR VALLEY-SALT RIVER AND WYOMING RANGES- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER GREEN RIVER BASIN- SOUTH LINCOLN COUNTY-ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE- INCLUDING THE CITIES OF...AFTON...ALPINE...THAYNE...PINEDALE... LA BARGE...BIG PINEY...FARSON...KEMMERER...COKEVILLE... ROCK SPRINGS...GREEN RIVER 338 PM MDT SAT JUN 13 2009 ...THUNDERSTORMS CONTINUE OVER PARTS OF SOUTHWEST WYOMING... WIDELY SCATTERED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED THROUGH 5 PM MDT. THE STRONGEST STORMS SHOULD BE OVER LINCOLN COUNTY WHERE ONE-HALF INCH DIAMETER HAIL AND WIND GUSTS TO 45 MPH ARE LIKELY. A FEW STRONG STORMS REMAIN IN THE UPPER GREEN RIVER BASIN. IN ADDITION TO THE HAIL AND WIND...DANGEROUS CLOUD TO GROUND LIGHTNING WILL ACCOMPANY THE THUNDERSTORMS THIS AFTERNOON. REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. KPL
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 2:54 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 51 min |
| Jun 13, 3:22 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 38 min |
| Jun 13, 4:26 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 49 min |
| Jun 13, 5:06 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 39 min |
| Jun 13, 5:15 PM MDT | Severe Thunderstorm Warning | RIW | Sweetwater | 30 min |
| Jun 13, 5:27 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 29 min |
| Jun 13, 5:35 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 40 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.